Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Earthquakes on Riemann surfaces and on measured geodesic laminations


Author: Francis Bonahon
Journal: Trans. Amer. Math. Soc. 330 (1992), 69-95
MSC: Primary 57N05; Secondary 32G15, 57R30, 58F17
DOI: https://doi.org/10.1090/S0002-9947-1992-1049611-3
MathSciNet review: 1049611
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ S$ be a closed orientable surface of genus at least $ 2$. We study properties of its Teichmüller space $ \mathcal{T}(S)$, namely of the space of isotopy classes of conformal structures on $ S$. W. P. Thurston introduced a certain compactification of $ \mathcal{T}(S)$ by what he called the space of projective measured geodesic laminations. He also introduced some transformations of Teichmüller space, called earthquakes, which are intimately related to the geometry of $ \mathcal{T}(S)$. A general problem is to understand which geometric properties of Teichmüller space subsist at infinity, on Thurston's boundary. In particular, it is natural to ask whether earthquakes continuously extend at certain points of Thurston's boundary, and at precisely which points they do so. This is the principal question addressed in this paper.


References [Enhancements On Off] (What's this?)

  • [Be] H. Bergström, Weak convergence of measures, Academic Press, New York, 1982. MR 690579 (84m:60027)
  • [Bo1] F. Bonahon, Bouts des variétés hyperboliques de dimension $ 3$, Ann. of Math. (2) 124 (1986), 71-158. MR 847953 (88c:57013)
  • [Bo2] -, The geometry of Teichmüller space via geodesic currents, Invent. Math. 92 (1988), 139-162. MR 931208 (90a:32025)
  • [Bou] N. Bourbaki, Éléments de mathématiques. Livre VI (Intégration), Hermann, Paris, 1965.
  • [CB] A. Casson and S. A. Bleiler, Automorphisms of surfaces after Nielsen and Thurston, Cambridge Univ. Press, 1988. MR 964685 (89k:57025)
  • [EM] D. B. A. Epstein, and A. Marden, Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces, Analytical and Geometric Aspects of Hyperbolic Space (D. B. A. Epstein, ed.), Cambridge Univ. Press, 1986, pp. 113-253. MR 903852 (89c:52014)
  • [Fa1] A. Fathi, Dehn twists and pseudo-Anosov diffeomorphisms, Invent. Math. 87 (1987), 129-151. MR 862715 (88c:57033)
  • [Fa2] -, The Poisson bracket on the space of measured foliations on a surface, Duke Math. J. 55 (1987), 693-697. MR 904947 (89c:57032)
  • [FLP] A. Fathi, F. Laudenbach, and V. Poenaru, Travaux de Thurston sur les surfaces, Astérisque, no. 66-67, Soc. Math. France, 1979. MR 568308 (82m:57003)
  • [FN] W. Fenchel and J. Nielsen, Discontinuous groups of non-Euclidean motions, unpublished manuscript.
  • [Ke] S. P. Kerckhoff, The Nielsen realization problem, Ann. of Math. (2) 117 (1983), 235-265. MR 690845 (85e:32029)
  • [Le] G. Levitt, Foliations and laminations on hyperbolic surfaces, Topology 22 (1983), 119-135. MR 683752 (84h:57015)
  • [Pal] A. Papadopoulos, L'extension du flot de Fenchel-Nielsen au bord de Thurston de l'espace de Teichmüller, C. R. Acad. Sci. Paris Sér. I Math. 302 (1986), 325-327. MR 838585 (88f:57048)
  • [Pa2] -, Deux remarques sur la géométrie symplectique de l'espace des feuilletages mesurés sur une surface, Ann. Inst. Fourier (Grenoble) 36 (1986), 127-141. MR 850748 (87k:57023)
  • [Pa3] -, Geometric intersection functions and Hamiltonian flows on the space of measured foliations of a surface, Pacific J. Math. 124 (1986), 375-402. MR 856170 (88c:58017)
  • [Pa4] -, On Thurston's boundary of Teichmüller space and the extension of earthquakes, Topology Appl. (to appear).
  • [Re] M. Rees, An alternative approach to the ergodic theory of measured foliations on surfaces, Ergodic Theory Dynamical Systems 1 (1981), 461-488. MR 662738 (84c:58065)
  • [Th1] W. P. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.) 19 (1988), 417-431. MR 956596 (89k:57023)
  • [Th2] -, The geometry and topology of $ 3$-manifolds, lecture notes, Princeton University, 1976-1979.
  • [Th3] -, Earthquakes in two-dimensional hyperbolic geometry, Low-Dimensional Topology and Kleinian Groups (D. B. A. Epstein, ed.), Cambridge Univ. Press, 1986, pp. 91-112. MR 903860 (88m:57015)
  • [Wo1] S. Wolpert, The Fenchel-Nielsen deformation, Ann. of Math. (2) 115 (1982), 501-528. MR 657237 (83g:32024)
  • [Wo2] -, On the symplectic geometry of deformations of a hyperbolic surface, Ann. of Math. (2) 117 (1983), 207-234. MR 690844 (85e:32028)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N05, 32G15, 57R30, 58F17

Retrieve articles in all journals with MSC: 57N05, 32G15, 57R30, 58F17


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1049611-3
Keywords: Teichmüller space, measured laminations, earthquakes
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society